Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, SC

July 9, 2011Allendale County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 9, 2011, 3:25 PM EDT for Allendale County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 3:25 PM EDT (19:25 UTC)
Expired
Jul 9, 2011, 4:00 PM EDT
In force
35 min
Issued by
NWS Charleston, SC

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WWUS82 KCHS 091925
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT SAT JUL 9 2011

SCZ040-092000-
ALLENDALE-
325 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 400 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
ULMER TO 15 MILES NORTHWEST OF MILLETT...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...FAIRFAX...MARTIN...MILLETT...
SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3311 8136 3312 8119 3305 8109
      3304 8109 3284 8142 3285 8146 3287 8145
      3288 8148 3290 8147 3295 8151 3301 8149
      3304 8153 3304 8156 3310 8162
TIME...MOT...LOC 1926Z 304DEG 23KT 3331 8129 3316 8175

$$


33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:24 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 2:24 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT SAT JUL 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...THEN
MOVE THROUGH AND DISSIPATE BY MONDAY. ANOTHER FRONT WILL APPROACH
FROM THE NORTH BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE TEMPS ARE BEING REACHED IN MOST AREAS NOT AFFECTED BY
MORNING CLOUD COVER. RADAR IS BEGINNING TO LIGHT UP AND WE SHOULD
SEE INCREASING COVERAGE THROUGH THE AFTERNOON HOURS ESPECIALLY
ONCE THE UPSTREAM SHORTWAVE DROPS CLOSER TO THE AREA. WARM MID-
LEVELS SHOULD LIMIT SIGNIFICANT SEVERE WX POTENTIAL ALTHOUGH
ISOLATED WET MICROBURSTS CANNOT BE RULED OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE DIRECT EFFECT OF THE MID LEVEL SHORT WAVE REALLY LOOKS TO BE
TONIGHT AND THIS FEATURE MAY KEEP CONVECTION GOING ON THROUGH THE
NIGHT IN SOME AREAS. MANY MODELS SHOW THIS TO BE TRUE N OF I-16
AND WE CONTINUED A CHANCE POP GOING MANY AREAS FOR MUCH OF
TONIGHT.

ON SUNDAY...THE WEAK FRONT SHOULD ESSENTIALLY WASH OUT OVER THE
AREA...BUT THERE WILL STILL BE ENOUGH SURFACE CONVERGENCE AND MID
LEVEL MOISTURE TO SUPPORT DECENT CHANCES OF AFTERNOON
CONVECTION...ESPECIALLY ALONG AND SOUTH OF THE SAVANNAH RIVER VALLEY
WHERE A SHEAR AXIS AT MID LEVELS WILL RESIDE...PROVIDING MODEST
SYNOPTIC SCALE SUPPORT FOR CONVECTIVE LIFT. PWS WILL STILL BE AROUND
2 INCHES AS WELL.

FOR MONDAY AND TUESDAY...SOME DRIER AIR AT MID AND UPPER LEVELS WILL
BUILD IN AND THE RIDGE WILL STRETCH ACROSS THE CWA...SO PRECIP
CHANCES WILL DIMINISH TO THE SLIGHT CHANCE OR LOW END CHANCE
CATEGORY...AND EVEN THAT MAY TURN OUT TO BE A BIT GENEROUS. PWS DROP
BELOW 2 INCHES MONDAY AFTERNOON...AND POSSIBLY BELOW 1 1/2 INCHES
BY TUESDAY AFTERNOON.

WITH THE BUILDING HEIGHTS COMES SOME SYNOPTIC SCALE
SUBSIDENCE...MEANING MORE SUNSHINE. THIS WILL ALLOW MAX TEMPS TO
CLIMB TO THE MID TO UPPER 90S AWAY FROM THE COAST...AND WITH DEW
POINTS IN THE STEAMY MID 70S...HEAT INDICES WILL GO WELL ABOVE 100.
I IMAGINE HEAT ADVISORIES WILL BE NEEDED FOR AT LEAST PORTIONS OF
THE AREA MONDAY AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY WILL BE ANOTHER VERY WARM DAY WITH HEAT INDICES IN EXCESS
OF 100...ALTHOUGH THERE LOOKS TO BE A SLIGHTLY BETTER CHANCE FOR
DIURNAL CONVECTION...GIVING A FEW PLACES SOME TEMPORARY COOLING...AS
MID LEVEL MOISTURE BEGINS TO RETURN AND THE UPPER LEVEL RIDGE SLOWLY
WEAKENS. THE GFS IS MOST AGGRESSIVE WITH THE CHANCES OF PRECIP...BUT
EVEN THE SLOWER ECMWF INDICATES SOME THUNDERSTORM ACTIVITY DURING
THE TIME OF AFTERNOON MAXIMUM HEATING.

TIMING DIFFERENCES BETWEEN THE MODELS MAKE THE END OF THE WEEK SOMEWHAT
DIFFICULT FOR DETAILS...BUT THE GENERAL CONCEPT OF A STRONGER FRONT
MOVING THROUGH IS SIMILAR. FOR NOW...I AM GOING WITH THE FRONT
PASSING THROUGH THE CWA DURING THE DAY ON THURSDAY FROM NORTH TO
SOUTH...BUT I COULD BE BRINGING IT THROUGH A BIT QUICK IF THE
ECMWF/GEM SOLUTION TURN OUT TO BE BETTER.

IN ANY CASE...THE CHANCE OF PRECIP INCREASES AGAIN WITH THE FRONT ON
THURSDAY INTO THURSDAY EVENING.

THE GFS INDICATES SOME DRYING AND SLIGHT COOLING FOR FRIDAY AND
SATURDAY BEHIND THE FRONT...AND I HAVE FOLLOWED THIS SOLUTION FOR
NOW. IF THE FRONT IS SLOWER...HOWEVER...I MAY BE COOLING OFF THE
OVERNIGHT MINS TOO QUICKLY IN THE CURRENT FORECAST.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/STORMS SHOULD INCREASE IN COVERAGE THROUGH THE AFTERNOON
AND INTO EARLY THIS EVENING AS A SHORTWAVE TROUGH DROPS IN FROM
THE NORTH AND THE SEABREEZE INTERACTS WITH RESIDUAL BOUNDARIES.
LOOKS LIKE BETTER CHANCES AT KCHS SO WE ADDED A TEMPO LATER THIS
AFTERNOON FOR SOME TSRA. LATER TONIGHT WE COULD SEE A BIT OF FOG
DEVELOPMENT GIVEN THE WET SOIL. WILL HOLD OFF ON VSBY RESTRICTIONS
UNTIL WE CAN BETTER PIN DOWN TIMING.

EXTENDED AVIATION...THE BEST CHANCE FOR MVFR/IFR CIGS/VSBYS IS WITH
THE CHANCES OF AFTERNOON AND EVENING CONVECTION NEAR THE TERMINALS
ON SUN...THEN AGAIN WED AND THU. I THINK THERE MAY BE SOME GROUND
FOG/HAZE/SMOKE AROUND IN THE EARLY MORNING HOURS AS WELL...ALTHOUGH I
WOULD BE SURPRISED IF CONDITIONS GOT ANY WORSE THAN MVFR.

&&

.MARINE...
WINDS BECOMING 15 KT OR LESS AND WIND WAVES COMING DOWN FAIRLY
STEADILY. THERE IS STILL A BIT OF A GROUND SWELL OUT THERE AS WELL
BUT THE SWELL COMPONENT IS GENERALLY AVERAGING AROUND 2 FT. THE SW
FLOW WILL PERSIST THROUGH TONIGHT.

WINDS WILL BE COMING DOWN GRADUALLY ON SUNDAY...THEN BE SEASONABLY
LIGHT ON MONDAY AND TUESDAY WITH THE HIGH PRESSURE RIDGE NEARBY
CAUSING THE SURFACE PRESSURE GRADIENT TO COLLAPSE. WINDS WILL PICK
UP A BIT AGAIN ON WEDNESDAY AHEAD OF THE NEXT FRONT. WINDS MAY BE
BACK INTO THE 15 TO 20 KNOT RANGE FROM THE NORTHEAST OR EAST BEHIND
THE FRONT LATE IN THE WEEK...BUT THE TIMING IS SOMEWHAT UNCERTAIN AT
THIS POINT.

RESIDUAL MORNING WAVE ACTION ALONG THE SOUTH CAROLINA COAST ALONG WITH
THE FACT WE HAVE HAD 2 CONSECUTIVE DAYS OF RIP CURRENT REPORTS FROM
TYBEE ISLAND GEORGIA HAS TIPPED US TOWARD A MODERATE RISK OF RIP CURRENTS
TODAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, Jul 9, 4:12 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT SAT JUL 9 2011

AMZ330-350-352-354-374-100815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
100815-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-100815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT SAT JUL 9 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 1:55 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     CHARLESTON AIRPORT      32.90N  80.04W
07/09/2011  M59 MPH          CHARLESTON         SC   ASOS

            KCHS ASOS REPORTED A PEAK THUNDERSTORM WIND GUST OF 51
            KNOTS.

&&

EVENT NUMBER CHS1100646

RFM
Local storm report, Jul 9, 2:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     RIP CURRENTS     TYBEE ISLAND            32.02N  80.86W
07/09/2011                   CHATHAM            GA   LIFEGUARD

            LEAD LIFEGUARD REPORTED 5 RIP CURRENT RELATED RESUES
            NEAR THE PIER AT TYBEE ISLAND.

&&

EVENT NUMBER CHS1100647

BDC
Special weather statement, Jul 9, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT SAT JUL 9 2011

SCZ040-092000-
ALLENDALE-
325 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 400 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
ULMER TO 15 MILES NORTHWEST OF MILLETT...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...FAIRFAX...MARTIN...MILLETT...
SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3311 8136 3312 8119 3305 8109
      3304 8109 3284 8142 3285 8146 3287 8145
      3288 8148 3290 8147 3295 8151 3301 8149
      3304 8153 3304 8156 3310 8162
TIME...MOT...LOC 1926Z 304DEG 23KT 3331 8129 3316 8175

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:21 PM EDTSpecial Weather StatementCHSLong, McIntosh39 min
Jul 9, 5:04 PM EDTAreal Flood AdvisoryCHSLiberty, Long, McIntosh55 min
Jul 9, 5:24 PM EDTSpecial Marine WarningCHS2 hr
Jul 9, 5:27 PM EDTSevere Thunderstorm WarningCHSChatham63 min
Jul 9, 6:04 PM EDTSpecial Marine WarningCHS86 min
Jul 9, 6:21 PM EDTAreal Flood AdvisoryCHSChatham24 min
Jul 9, 7:32 PM EDTSpecial Weather StatementCHSJenkins43 min
Jul 9, 1:23 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester38 min
Jul 9, 3:42 PM EDTSpecial Weather StatementCHSBerkeley63 min
Jul 9, 3:44 PM EDTSpecial Weather StatementCHSDorchester31 min
Jul 9, 3:58 PM EDTSpecial Weather StatementCHSAllendale32 min
Jul 9, 4:18 PM EDTSpecial Weather StatementCHSDorchester42 min
Jul 9, 4:24 PM EDTSpecial Weather StatementCHSBerkeley51 min
Jul 9, 4:37 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston53 min
Jul 9, 4:42 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper63 min
Jul 9, 4:54 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester66 min
Jul 9, 5:30 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester60 min
Jul 9, 5:53 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Jasper52 min
Jul 9, 6:01 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester59 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.